Hail, Sanilac
- When
- May 25, 1:45 PM EST
- Where
- Sanilac County, Marlette
- Measured
- 1 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 43.333, -83.083
An upper level low pressure system tracked across lower Michigan on Thursday, May 25th and prompted the issuance of a Tornado watch for the entire area. Storms initially developed across the thumb, where sunny skies for the bulk of the day allowed that area to destabilize the quickest.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DTX wrote it up.
An upper level low pressure system tracked across lower Michigan on Thursday, May 25th and prompted the issuance of a Tornado watch for the entire area. Storms initially developed across the thumb, where sunny skies for the bulk of the day allowed that area to destabilize the quickest. Eventually strong storms developed across the rest of the area with severe weather occurring in 11 of the 17 Counties in southeast lower Michigan. The nature of the severe storms was a mixture of large hail and strong winds. Numerous trees were reported down with most of the wind estimates at around 60 MPH. Numerous quarter sized hail reports were received with at least one report of hail the size of ping pong balls.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Detroit, MI wrote its last area forecast discussion before the first event at May 25, 12:32 PM EST, 1 hour 13 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI 132 PM EDT THU MAY 25 2006 .AVIATION... SURFACE LOW OVER WISCONSIN WILL TRACK ACROSS LOWER MICHIGAN OVERNIGHT. MVFR STRATUS AHEAD OF IT HAS QUICKLY BEGUN TO MIX OUT ACROSS SOUTHEAST MICHIGAN...LEAVING VFR CLOUDS GENERALLY 6-10KFT AHEAD OF THE COLD FRONT. REGIONAL RADARS SHOW STRONGER CONVECTION DEVELOPING ACROSS WESTERN LOWER ALONG THE WARM FRONT...WHICH LOOKS TO HAVE QUICKLY JUMPED NORTHWARD WITH BETTER INSOLATION AS CLOUDS MIX OUT. THIS ACTIVITY LOOKS TO CONTINUE TO DEVELOP SOUTHEASTWARD ALONG THE FRONT...BUT SHOULD REMAIN NORTH OF MBS GIVEN CONTINUED NORTHWARD MOVEMENT TO THE BOUNDARY. STILL LOOKING FOR THUNDER CHANCES ALONG THE COLD FRONT. SIMILAR TIMING IN TAFS WITH TSRA MENTIONED FOR A TWO HOUR WINDOW BETWEEN 20-24Z. PLENTY OF LOW-LEVEL MOISTURE UPSTREAM BEHIND THE LOW...WITH MVFR/IFR CLOUDS RETURNING OVERNIGHT...LOWEST CIGS FARTHER NORTH AT FNT/MBS CLOSER TO THE LOW TRACK. WILL ALSO STICK WITH THE LONGER/STRONGER MENTION OF RAIN SHOWERS FARTHER NORTH NEAR THE LOW. && .UPDATE...1150 AM EDT THU MAY 25 2006 SURFACE ANALYSIS SHOWS THE WARM FRONT MAKING A SLOW PROGRESS INTO LOWER MICHIGAN...WITH THE COLD FRONT NOW SWINGING THROUGH NORTHERN ILLINOIS. LITTLE CONVERGENCE ALONG THE COLD FRONT WITH A BROAD SOUTHWESTERLY FLOW ACROSS THE SOUTHERN GREAT LAKES...BUT THERE IS A DEWPOINT DISCONTINUITY OF 5-10F. IFR/MVFR STRATUS HAS BECOME PRETTY WIDESPREAD ACROSS LOWER MICHIGAN...WHICH IS BEGINNING TO SHOW SIGNS OF LIFTING/MIXING BUT WILL STILL LEAD TO MOSTLY CLOUDY CONDITIONS FOR THE BULK OF THE DAY. GIVEN THE LIMITED INSOLATION WILL NEED TO DROP HIGH TEMPS A COUPLE DEGREES AT LEAST ACROSS THE NORTHERN CWA. COULD SEE SOME BREAKS OF SUN IN THE SOUTH FOR A PERIOD...SO WILL KEEP THEM REACHING INTO THE LOW 80S. THE LIMITED INSOLATION MAY ALSO KEEP OUR INSTABILITY SOMEWHAT IN CHECK. DEWPOINTS CONTINUE TO CLIMB WITH WIDESPREAD LOW 60S ACROSS THE CWA. 12Z-14Z TAMDAR SOUNDINGS UPSTREAM ACROSS ILLINOIS SHOWED A PRETTY SHALLOW MOIST LAYER...WHICH CONTINUES TO MIX UP THROUGH THE MORNING. HOWEVER WE SHOULD START TO SEE SOME DRYING DURING THE AFTERNOON...KEEPING DEWPOINTS GENERALLY IN THE LOW 60S. THE LOWER TEMPS LEAD TO CAPES CLOSER TO 1500J/KG...WHICH MAY BE ENHANCED BY SOME WEAK DIFFERENTIAL TEMPERATURE ADVECTION INDICATED BY THE 12Z RUC FORECAST SOUNDINGS. DEEP SHEAR IS SOMEWHAT MARGINAL WITH 25-30KTS...WITH LOW-LEVEL HELICITY ENHANCED BY MORE OF A SOUTHEASTERLY SURFACE FLOW ACROSS THE EASTERN CWA. 12Z NAM IS ACTUALLY QUITE DIFFERENT FROM THE 06Z NAM/12Z RUC...HOLDING EITHER THE WARM FRONT OR A DIFFERENTIAL HEATING BOUNDARY ALONG THE SOUTHERN CWA. THIS KEEPS INSTABILITY AND CONVECTIVE ACTIVITY FOCUSED FARTHER SOUTH...BUT WITH ADDED SHEAR FOR STORM ORGANIZATION. RUC CONTINUES TO SUPPORT THE FRONT MAKING BETTER NORTHWARD PROGRESS... DESTABILIZING MUCH OF SOUTHEAST MICHIGAN. GIVEN THE TEMPERATURE CLIMBS WE HAVE SEE EVEN WITH A DECENT STRATUS DECK /WHICH CONTINUES TO SHOW SIGNS OF RAPIDLY MIXING OUT/ WILL CONTINUE TO LEAN TOWARD THE RUC SOLUTION. CORE OF THE MID-LEFT JET WILL PASS JUST SOUTH OF THE CWA...BUT WITH SOUTHEAST MICHIGAN IN A SOMEWHAT FAVOR REGION OF THE UPPER JET. WHILE THE BEST SHEAR/HELICITY WILL BE FOCUS SOUTH OF THE CWA...WE MAY STILL SEE ENOUGH FOR SOME STORM ORGANIZATION GIVEN THE INSTABILITY THIS FAR NORTH. CURRENT HWO HIGHLIGHTS POTENTIAL SEVERE WITH WIND/HAIL...WHICH STILL LOOKS GOOD. && .PREV DISCUSSION...ISSUED 339 AM EDT THU MAY 25 2006 SHORT TERM...TODAY AND TONIGHT THE 00Z UPPER AIR PLOTS AND CURRENT SATELLITE LOOP SHOW AN UPPER LOW OVER MINNESOTA. THE 07Z SURFACE MAP SHOWS A 998MB LOW JUST EAST OF MINNEAPOLIS WITH A SURFACE COLD FRONT EXTENDING FROM EASTERN WISCONSIN TO SE KANSAS. A WARM FRONT IS ALSO LOCATED FROM EAST CENTRAL WISCONSIN TO NE INDIANA. REMNANTS OF LAST EVENINGS CONVECTIVE COMPLEX THAT WAS ACROSS ILLINOIS AND INDIANA HAS NOW MOVED INTO KENTUCKY AND APPEARS TO BE WEAKENING GIVEN THE WARMING CLOUD TOPS SEEN ON SATELLITE. A RIDGE OF HIGH THETA E FROM 925 TO 850MB NOW RESIDES ACROSS SOUTHERN MICHIGAN. BASED ON THE 00Z UPPER AIR PLOTS AND LATEST MODEL GUIDANCE...EXPECT 850MB DEWPOINTS WILL HAVE RISEN TO +12 TO +14C BY 12Z. WITH THIS LOW LEVEL MOIST AXIS OVER THE REGION...EXPECT SOME CONVECTION TO PERSIST THROUGH THE EARLY MORNING. NAM MODEL SOUNDINGS SHOW A WEAK CAPPING INVERSION DEVELOPING NEAR 600MB BY 12Z. THIS SHOULD KEEP THE AREAL COVERAGE MORE SCATTERED TO WIDELY SCATTERED. THE UPPER LOW WILL MOVE ACROSS WISCONSIN TODAY...SENDING THE SLOW MOVING COLD FRONT INTO WESTERN LOWER MICHIGAN BY AFTERNOON. MODEST INSTABILITY IS EXPECTED WITHIN THE WARM SECTOR OVER SE MICHIGAN AHEAD OF THIS FRONT. MODIFIED NAM MODEL SOUNDINGS FOR 84 OVER 61 YIELD CAPE AROUND 1700 J/KG THIS AFTERNOON. MID LEVEL HEIGHT FALLS ASSOCIATED WITH THE APPROACHING UPPER LOW...EXIT REGION UPPER LEVEL JET DYNAMICS AND SURFACE CONVERGENCE WILL WARRANT NUMEROUS SHOWERS AND THUNDERSTORMS THIS AFTERNOON AND EVENING. BASED ON THE TIMING OF THE FRONT...WHICH DOES NOT MOVE THROUGH SE MICHIGAN UNTIL AFTER 00Z...EXPECT THE MOST LIKELY TIME PERIOD OF THUNDERSTORMS WILL BE BETWEEN 21Z AND 02Z. SPC HAS PLACED MOST OF SE MICHIGAN IN A SLIGHT RISK FOR SEVERE STORMS TODAY. ASSUMING THE AMOUNT OF DAYTIME HEATING WILL ALLOW TEMPS TO REACH THE LOWER 80S TODAY...THE INSTABILITY CERTAINLY WARRANTS A SLIGHT RISK. DEEP LAYER SHEAR IS NOT ALL THAT IMPRESSIVE...WITH 0-6KM BULK SHEAR ONLY AROUND 20 KNOTS THIS AFTERNOON. DO THINK THE WINDS ALONG THE EXTREME EASTERN PORTION OF THE FORECAST AREA WILL BE A LITTLE MORE SOUTHEASTERLY. THIS ADDED DIRECTIONAL SHEAR SHOULD AID IN STORM STRUCTURE AND IS MORE SUPPORTIVE OF STRONGER CELLS. WITH SOME MID LEVEL DRY AIR STRONG WINDS ARE A CONCERN WITH ANY STORM THAT DEVELOPS. NAM MODEL SOUNDINGS BY 21Z ALSO SHOWS AN INVERTED V TYPE SIGNATURE WITH STEEP SFC TO 700MB LAPSE RATES AND SOME DRYER AIR NEAR 925-800MB...FURTHER SUPPORTING NEGATIVE BUOYANCY POTENTIAL AND STRONG WINDS. MODEST HAIL THREAT IS ALSO POSSIBLE WITH WET BULB ZERO HEIGHTS AROUND 11K FT. THE UPPER LOW AND ASSOCIATED SURFACE LOW WILL SLOWLY MOVE ACROSS THE STATE OVERNIGHT. THE PERSISTENT LOW LEVEL CONVERGENCE AND THE ADVECTION OF DEEPER MOISTURE SHOULD AT LEAST KEEP NUMEROUS SHOWERS IN THE FORECAST THROUGH THE NIGHT. LONG TERM... UPPER LOW OVER SOUTHWEST MINNESOTA IS EXPECTED TO TRACK THROUGH SOUTHEAST MICHIGAN EARLY FRIDAY MORNING...PULLING EAST OF THE CWA BY 15Z FRIDAY. LOW LEVEL WINDS WILL COME AROUND TO THE NORTHEAST DURING THE DAY. THIS WILL HELP STABILIZE THE ATMOSPHERE (COMING OFF THE COOL WATERS OF LAKE HURON)...ESPECIALLY ACROSS THE THUMB REGION. IN ADDITION...THE MID LEVELS WILL BE WARMING AS HEIGHTS SLOWLY BUILD. NONE-THE-LESS...WE STILL WILL BE UNDER CYCLONIC FLOW THROUGH THE AFTERNOON...WITH A CONVERGENT BAND/INSTABILITY AXIS LIKELY SETTING UP ACROSS CENTRAL SOUTHERN LOWER MICHIGAN WITH DAYTIME HEATING PUSHING MAXES INTO THE MID 70S. THIS SHOULD BE ENOUGH TO TRIGGER AT LEAST SCATTERED SHOWERS/THUNDERSTORMS DURING THE AFTERNOON...MAINLY ACROSS THE WESTERN HALF OF THE CWA...WITH GFS/PARALLEL NAM BOTH INDICATING BOUNDARY LAYER CAPES OF 500 TO 1000 J/KG. ANOMALOUSLY DEEP UPPER LOW TO MOVE INTO THE PACIFIC NORTHWEST FRIDAY NIGHT/SATURDAY. IN RESPONSE...A HIGHLY AMPLIFIED UPPER LEVEL RIDGE TO BUILD OVER THE GREAT LAKES REGION. THE MAIN FORECAST HEADACHE IS DETERMINING WHEN THE RIDGE COLLAPSES OR FOLDS OVER. 00Z CANADIAN/UKMET/12Z WRFHEMI ALL MAINTAINING THE RIDGE AXIS OVER THE CENTRAL GREAT LAKES INTO TUESDAY. IN FACT...00Z UKMET PLACES THE CENTER OF THE RIDGE OVER SW LOWER MICHIGAN ON TUESDAY...WHICH COULD TRANSLATE INTO TUESDAY BEING THE WARMEST DAY OF THE WEEK. AT THE PRESENT TIME...THE 00Z NOGAPS BEST FITS OUR CURRENT FORECAST....AS THE RIDGE GIVES WAY LATE MONDAY. THE 00Z GFS IS INDICATING CONVECTIVELY INDUCED VORTS MOVING THROUGH LOWER MICHIGAN SUNDAY AND MONDAY. THE GFS IS NOTORIOUS FOR BEING TOO CONVECTIVELY ACTIVE. WITH SURROUNDING OFFICES REMAINING DRY FOR MONDAY...LACK OF SURFACE BOUNDARY...AND BASED ON THE 00Z EUROPEAN BEING STRONGER AND FARTHER NORTH WITH THE RIDGE...WILL MAINTAIN THE DRY FORECAST. DID RAISE MAXES FOR TUESDAY HOWEVER....AS 00Z EUROPEAN STILL INDICATING 500 MB HEIGHTS OF 588 DAM OVER SOUTHEAST MICHIGAN. WEAK FRONTAL BOUNDARY GRADUALLY WORKS EAST INTO THE GREAT LAKES REGION...INCREASING OUR CHANCES FOR SHOWERS AND THUNDERSTORMS... WITH WEDNESDAY LOOKING LIKE OUR BEST CHANCE. && .DTX WATCHES/WARNINGS/ADVISORIES... MI...NONE. LAKE HURON...NONE. LAKE ST CLAIR...NONE. MI WATERS OF LAKE ERIE...NONE. && AVIATION.....BRAVENDER UPDATE.......BRAVENDER SHORT TERM...CONSIDINE LONG TERM....SF YOU CAN OBTAIN YOUR LATEST NATIONAL WEATHER SERVICE FORECASTS ONLINE AT WWW.WEATHER.GOV/DETROIT (ALL LOWER CASE).
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI 1209 PM EDT THU MAY 25 2006 MIZ047>049-053>055-060>063-068>070-075-076-082-083-261100- MIDLAND-BAY-HURON-SAGINAW-TUSCOLA-SANILAC-SHIAWASSEE-GENESEE-LAPEER- ST. CLAIR-LIVINGSTON-OAKLAND-MACOMB-WASHTENAW-WAYNE-LENAWEE-MONROE- 1209 PM EDT THU MAY 25 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST MICHIGAN. .DAY ONE...THIS AFTERNOON AND TONIGHT NUMEROUS THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND EVENING. THERE IS A SLIGHT CHANCE OF SEVERE WEATHER WITH THESE STORMS...WITH WIND GUSTS TO 70 MPH AND HAIL TO ONE INCH IN DIAMETER THE PRIMARY HAZARDS. THE BEST CHANCE FOR THUNDERSTORMS AND SEVERE WEATHER WILL OCCUR BETWEEN 3 PM AND 8 PM. THUNDERSTORMS MOVEMENT WILL BE TO THE NORTHEAST AT 30 MPH. LOW PRESSURE OVER WISCONSIN WILL MOVE TO LAKE HURON TONIGHT... BRINGING A COLD FRONT ACROSS LOWER MICHIGAN BY THIS EVENING. A WARM...MOIST AND UNSTABLE ATMOSPHERE WILL BE IN PLACE AHEAD OF THIS COLD FRONT...WHICH WILL SET THE STAGE FOR POTENTIAL STRONG TO SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THERE IS A CHANCE OF THUNDERSTORMS ON FRIDAY AS LOW PRESSURE LINGERS OVER THE REGION. THERE IS ALSO A CHANCE OF THUNDERSTORMS ON TUESDAY AND WEDNESDAY AS A FRONT MOVES INTO THE STATE. .SPOTTER INFORMATION STATEMENT... DISPATCHERS...PLEASE NOTIFY YOUR EMERGENCY MANAGERS IMMEDIATELY. SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON AND EVENING. LCZ422-423-460-LEZ444-LHZ421-422-441>443-462>464-261100- ST. CLAIR RIVER-DETROIT RIVER-LAKE ST. CLAIR- MICHIGAN WATERS OF LAKE ERIE-OUTER SAGINAW BAY-INNER SAGINAW BAY- PORT AUSTIN TO HARBOR BEACH MI-HARBOR BEACH TO PORT SANILAC MI- PORT SANILAC TO PORT HURON MI- LAKE HURON OFFSHORE BEYOND 5 NM FROM PORT AUSTIN TO HARBOR BEACH MI- LAKE HURON OFFSHORE BEYOND 5 NM FROM HARBOR BEACH TO PORT SANILAC MI- LAKE HURON OFFSHORE BEYOND 5 NM FROM PORT SANILAC TO PORT HURON MI- 1209 PM EDT THU MAY 25 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR LAKE ST CLAIR...THE MICHIGAN WATERS OF LAKE ERIE AND LAKE HURON. .DAY ONE...THIS AFTERNOON AND TONIGHT NUMEROUS THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND EVENING. THERE IS A SLIGHT CHANCE OF SEVERE WEATHER WITH THESE STORMS...WITH WIND GUSTS TO 70 MPH AND HAIL TO ONE INCH IN DIAMETER THE PRIMARY HAZARDS. THE BEST CHANCE FOR THUNDERSTORMS AND SEVERE WEATHER WILL OCCUR BETWEEN 3 PM AND 8 PM. THUNDERSTORMS MOVEMENT WILL BE TO THE NORTHEAST AT 30 MPH. LOW PRESSURE OVER WISCONSIN WILL MOVE TO LAKE HURON TONIGHT... BRINGING A COLD FRONT ACROSS LOWER MICHIGAN BY THIS EVENING. A WARM...MOIST AND UNSTABLE ATMOSPHERE WILL BE IN PLACE AHEAD OF THIS COLD FRONT...WHICH WILL SET THE STAGE FOR POTENTIAL STRONG TO SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THERE IS A CHANCE OF THUNDERSTORMS ON FRIDAY AS LOW PRESSURE LINGERS OVER THE REGION. THERE IS ALSO A CHANCE OF THUNDERSTORMS ON TUESDAY AND WEDNESDAY AS A FRONT MOVES INTO THE STATE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON AND EVENING. BRAVENDER YOU CAN OBTAIN YOUR LATEST NATIONAL WEATHER SERVICE FORECASTS ONLINE AT WWW.WEATHER.GOV/DETROIT (ALL LOWER CASE).
The Detroit radar (KDTX), 77 km away, was scanning. The volume nearest the first event began at 18:44 UTC.
17 thunderstorm wind, 11 hail, 1 lightning. Local standard time, as filed.
Thunderstorm winds downed several trees near Ann Arbor.
Thunderstorm winds downed several wires and large tree limbs in Adrian. Several Telephone poles were leaning halfway across East Maumee Street in Adrian.
Thunderstorm winds downed a tree just west of Perry.
Thunderstorm winds downed a tree and several large tree limbs south of Fowlerville.
Thunderstorm winds downed trees and large limbs in Gregory.
Thunderstorm winds downed a tree and several large limbs near Howell.
Thunderstorm winds downed several trees and large limbs near Hamburg.
Thunderstorm winds downed several large limbs in Dundee. A trained spotter estimated winds at 60 MPH.
Thunderstorm winds downed several trees and large limbs near Hartland.
Thunderstorm winds downed a power pole in Milford.
A trained spotter estimated 60 MPH thunderstorm winds in Saline and reported several large limbs down.
Thunderstorm winds downed a tree in Goodrich.
Trained spotter estimated winds at 60 MPH.
Central Dispatch reported that several trees and powerlines were blown down in Elba by thunderstorm winds.
Central Dispatch reported that several trees and powerlines were blown down in Attica by thunderstorm winds.
Central Dispatch reported that several trees and powerlines were blown down near Lapeer by thunderstorm winds. The local newspaper showed a picture of a large tree on top of a house. Property damage was roughly estimated at $15K.
A two story home in Lapeer county was zapped by lightning, sparking a fire. The home and its contents have smoke and water damage. Total damages were roughly estimated at $75K.
Central Dispatch reported that several trees and powerlines were blown down in North Branch by thunderstorm winds.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Michigan in 2006Every state in 2006This day in weather historyWarnings in Michigan, May 2006
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5512571, 5512566, 5512567, 5512568, 5512569, 5512572, 5512580, 5512573, 5512581, 5512570, 5512574, 5512575, 5512586, 5512576, 5512582, 5512577, 5512587, 5512584, 5512578, 5512583, 5512579, 5513127, 5512585, 5512588, 5512836, 5513125, 5513126, 5513129, 5513128.